Wisconsin, 2001

Damaging Winds in Wisconsin, July 22, 2001

July 22, 2001 · NWS GRB · 5 events in 4 counties and zones

Some severe thunderstorms developed in an unstable airmass ahead of an old thunderstorm complex. Damage consisted of downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Some severe thunderstorms developed in an unstable airmass ahead of an old thunderstorm complex. Damage consisted of downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 22, 10:15 AM CST, 8 minutes earlier.

Area forecast discussion, Jul 22, 10:15 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1115 AM CDT SUN JUL 22 2001

UPDATED ZONES THIS MORNING DUE TO MCS CONTINUING TO HOLD TOGETHER AS IT
CHUGS EAST ACROSS THE CWA.  SHOWERS AND THUNDERSTORM ALSO DEVELOPING OUT
AHEAD OF SYSTEM IN JUICY...3.1K CAPE AIR MASS. WITH CLOUDS AND MORE PCPN
LOWERED TEMPS SOME ESPECIALLY CENTRAL WI.

.GRB...NONE.

TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 22, 5:00 AM CST, 5 hours 23 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-221500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT SUN JUL 22 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
FORECAST AREA TONIGHT.

A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...BUT THEY SHOULD NOT
BECOME SEVERE. THERE IS A BETTER CHANCE OF STORMS TONIGHT AS AN UPPER
LEVEL DISTURBANCE MOVES THROUGH WISCONSIN. MOISTURE AND INSTABILITY WILL
BE MORE THAN SUFFICIENT FOR STRONG THUNDERSTORM DEVELOPMENT...BUT WIND
SHEAR IS FORECAST TO BE FAIRLY WEAK. THIS LIMITATION SHOULD PREVENT
A WIDESPREAD SEVERE WEATHER OUTBREAK...BUT A COUPLE STORMS COULD STILL
PRODUCE DAMAGING WINDS AND MARGINALLY SEVERE HAIL.

SINCE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...SPOTTER ACTIVATION
SHOULD NOT BE NECESSARY TODAY OR TONIGHT.

THIS OUTLOOK WILL BE UPDATED AT NOON. ADDITIONAL INFORMATION CAN BE
FOUND IN THE SHORT-TERM FORECAST WHENEVER SIGNIFICANT WEATHER IS
OCCURRING OR IMMINENT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jul 22, 5:00 AM CST, 5 hours 23 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-221500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT SUN JUL 22 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
FORECAST AREA TONIGHT.

A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...BUT THEY SHOULD NOT
BECOME SEVERE. THERE IS A BETTER CHANCE OF STORMS TONIGHT AS AN UPPER
LEVEL DISTURBANCE MOVES THROUGH WISCONSIN. MOISTURE AND INSTABILITY WILL
BE MORE THAN SUFFICIENT FOR STRONG THUNDERSTORM DEVELOPMENT...BUT WIND
SHEAR IS FORECAST TO BE FAIRLY WEAK. THIS LIMITATION SHOULD PREVENT
A WIDESPREAD SEVERE WEATHER OUTBREAK...BUT A COUPLE STORMS COULD STILL
PRODUCE DAMAGING WINDS AND MARGINALLY SEVERE HAIL.

SINCE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...SPOTTER ACTIVATION
SHOULD NOT BE NECESSARY TODAY OR TONIGHT.

THIS OUTLOOK WILL BE UPDATED AT NOON. ADDITIONAL INFORMATION CAN BE
FOUND IN THE SHORT-TERM FORECAST WHENEVER SIGNIFICANT WEATHER IS
OCCURRING OR IMMINENT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The radar

The La Crosse radar (KARX), 155 km away, was scanning. The volume nearest the first event began at 16:25 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marathon

When
July 22, 10:23 AM CST
Where
Marathon County, Stratford
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.967, -90.067

Thunderstorm Wind, Wood

When
July 22, 10:35 AM CST
Where
Wood County, Wisconsin Rapids
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.383, -89.817

Thunderstorm Wind, Marathon

When
July 22, 10:55 AM CST
Where
Marathon County, Wausau
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.967, -89.633

Thunderstorm Wind, Portage

When
July 22, 10:55 AM CST
Where
Portage County, Stevens Pt
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.517, -89.567

Thunderstorm Wind, Kewaunee

When
July 22, 1:50 PM CST
Where
Kewaunee County, 2 mi W of Kewaunee
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.450, -87.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262502, 5262503, 5262504, 5262505, 5262506.